A change in EKG

  1. 0 I work night shift and sometimes I have patient with a change in cardiac rhythm such as afib or Brady down to 40. For afib, I called doctor and stat EKG was ordered. Nothing else was done since pt BP was 120+ and asymptomatic. For Brady, pt BP was 96+ but that has been pt BP since she was admitted and also asymptomatic. People kept asking me about it when alarm went off. My question is what else can I do for patient with change in cardiac rhythm? I know for afib, If diagnosed, pt will be on aspirin but that will not happen at night and immediately and if patient is stable. Same for brady.What stressed me out was I had to take care of pts and monitor tech started to stress me out by keep talking to other nurses and then I had to explain it to them the situation or none-nurse staffs and what I got from them is "I am not doctor." I am new grad, it already stressful enough to take care of patients with these situation as I am scared they will go unstable, yet dealing with others and their questioning make me second guess myself and become doubting myself.
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  Candyn profile page

    About Candyn

    Joined Feb '12; Posts: 139; Likes: 39.

    11 Comments so far...

  4. Visit  KBICU profile page
    0
    There is not much else to do if your patient is stable...was the HR controlled? If the HR was sustained above 110 or so the MD might have ordered a cardizem or amio gtt to keep hr controlled (but then you need to watch for BP going too low). If your pt suddenly said he felt dizzy or his HR was 140, then calling the MD back for a change in condition would have been warranted. People can go in and out of a fib all the time and never know until their sick in the hospital. Sounds like you did the right thing.
  5. Visit  Candyn profile page
    0
    His Hr went up to 130 for few seconds and down, beside that hr mostly below 100. He was in and out of afib. How do you assess patient whether pt is symptomatic (dizzy and light headache) if pt is confused?
  6. Visit  KBICU profile page
    0
    If the pt is dizzy, lightheaded, pale diaphoretic hypotensive etc all signs pt is not tolerating the rhythm. Many times if pt is asymptomatic (aka has none of the above sx) they will just watch and wait and anticoagulate accordingly...if pt is symptomatic w above sx intervention is the next move i see alot of cardizem drips and boluses for cases just like this one. Do you do any gtts on your floor?
  7. Visit  Candyn profile page
    0
    We rarely have cardiZem drips. If we do mostly is for stable hypertension crisis. For afib with uncontrollable hr, they will go to ICU.What to do if pt unable to report whether they are light headed or dizziness? I took this patient BP every 30 minutes. patient BP was mid 90 but no change when pt hr was 60+.
  8. Visit  Alibaba profile page
    0
    You did the right thing by getting EKG and continuing to monitor.
    In this case, also report to the charge nurse and they will advice further based on their experience and unit protocol.
    Most importantly, once the monitor tech has notified you (and the charge nurse) of the changes, she should not be talking to other nurses or non-nurses about your patient and her opinion of what you are doing/not doing.
    PS..all units I have ever worked at have a protocol for all these things. Like what labs you would want to draw etc..


    "What stressed me out was I had to take care of pts and monitor tech started to stress me out by keep talking to other nurses and then I had to explain it to them the situation or none-nurse staffs and what I got from them is "I am not doctor." I am new grad, it already stressful enough to take care of patients with these situation as I am scared they will go unstable, yet dealing with others and their questioning make me second guess myself and become doubting myself. "
  9. Visit  RN2012Newbie profile page
    0
    Every unit should have a protocol for rhythm changes. When my patient changes rhythm to afib i'd do the following:

    1. Check the patient to see if they are tolerating the rhythm or if they are symptomatic
    - loc, dizzy, lightheaded?
    -Stable BP?

    2. Typically we check K/Mag stat

    *notify MD if new or change

    3. Depending on the situation we start amio or cardizem gtt (which comes with its own set of orders/protocol)

    4. If they sustain the rhythm long enough they'll need anticoags to prevent throwing a clot (heparin, coumadin, lovenox etc)

    For brady, it depends on how low they go. Are they on beta blockers? Meds causing them to brady down? Are they tolerating the rhythm? Is it far from their normal baseline hr? Sometimes we just sit on them and make sure they dont brady down farther or become symptomatic, some get atropine or pacing.

    Utilize your coworkers and charge nurse to help you if you have questions regarding your patients conditions, they are your support system esp on night shift!
  10. Visit  Candyn profile page
    0
    Thank a lot for your responses.What rhythm is K/mg imbalance associated with? I have not have a doc ask me to draw a K/Mg stat or maybe not too urgent that they just wait til morning lab?
  11. Visit  Candyn profile page
    0
    Unfortunately my unit does not have protocol for rhythm change. I agree, I need to use my charge nurse more. Rather be safe then sorry. Sometimes I get too focused about pt crashing that I forgot about resources...which is no good!!!
  12. Visit  RN2012Newbie profile page
    0
    Candyn- K/mag imbalances are an easy fix that can cause arrythmias like pvc's, pac's, runs of vtach etc... We watch and replace them very closely on my unit!
  13. Visit  Esme12 profile page
    1
    Quote from Candyn
    Thank a lot for your responses.What rhythm is K/mg imbalance associated with? I have not have a doc ask me to draw a K/Mg stat or maybe not too urgent that they just wait til morning lab?
    You need to look up electrolyte imbalances and cardiac arrhythmia. Not all telemetry units allow drips and even though your unit uses cardizem for "stable HTN" your unit may not be approved for Cardizem use titrated for heart rate/arrhythmia.

    When an arrhythmia occurs you assess the patient. Take their vitals. Are they having chest pain? SOB? What is the Heart rate? Have they done this before....do they have a history of arrhythmia? You call the MD and receive orders. If there are no orders then there are no orders. Now when the patients condition changes then you call the MD again or if the patient is unstable you call the MD. Employ your resources like your charge nurse.

    For the patient with bradycardia. What is bradycardia? What are the symptoms of bradycardia? what causes bradycardia? Is the patient on any anti arrhythmic that can cause bradycardia? Any beta blockers or calcium channel blockers? Have they had this arrhythmia before? I don't think you need to check the B/P of that patient every 30 mins but frequent monitoring is necessary. Are the having pain? What are they admitted for? Are the SOB? Do you have a automatic B/P cuff? Utilize that. Consult your charge nurse/supervisor..

    For the A fib patient? What is A fib/What are the symptoms of A fib?

    If the patient with the A Fib was "in and out" of the rhythm and the patient remained asymptomatic (no pain etc) you would continue to monitor.

    For the monitor tech...who is the tech and not the nurse......who also utilized passive aggressive behavior......I would simply affirm in a quiet professional manner that you are in complete control of the situation, the physician has been advised, the plan is to continue to monitor the patient until morning and to notify the MD if there is a significant change in the rhythm or the patients condition.

    I always share a collection brain sheets.....organization is key. Adapt them the way you wish.

    mtpmedsurg.doc 1 patient float.doc‎
    5 pt. shift.doc‎
    finalgraduateshiftreport.doc‎
    hourshiftsheet.doc‎
    report sheet.doc‎
    day sheet 2 doc.doc

    critical thinking flow sheet for nursing students
    student clinical report sheet for one patient

    Understanding Arrhythmias | Dr. Stephen Sinatra's Heart MD Institute

    http://my.clevelandclinic.org/heart/...rrhythmia.aspx
    Candyn likes this.
  14. Visit  KBICU profile page
    1
    If you see your patient starting to have ectopy (pvcs, pacs, etc) you should call the md and let him know. Hell ask how frequently they are occuring and possibly have you draw a K and Mag at that time. If your patient had a run of v tach or goes in to vtach then almost definitely they will draw lytes.
    Candyn likes this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top